Several research studies confirm that people have allergies to a wide variety of adhesives, rubber chemicals, and leather treatments used in shoes and insoles. Often, the allergy produces contact dermatitis or contact urticaria. This is itchy, painful and distressing to sufferers.
A dermatologist can help identify what is causing your shoe allergy. The interview by the doctor is as important as any testing - be prepared to know which shoes cause the reaction and what part of the shoe may be at fault.
What’s causing your shoe allergy?
A rash on the top of the foot leads to suspicion about the chemicals and fabrics in the shoe uppers - dyes, leather tanning chemicals and adhesives. Irritation on the sole of the foot makes you suspect chemicals such as rubber additives and rubber accelerants in the soles, and chemicals from the insoles such as glues, anti-microbial agents, dyes, and fibers.
The biggest culprits found in a retrospective analysis published in 2007 by the North American Contact Dermatitis Group (NACDG) were
p-tert-butylphenol-formaldehyde resin (PTBFR): an adhesive.
Potassium dichromate: used in leather tanning
Carba mix: a rubber-related chemical
Grouped together, these chemicals were most frequently found in patch testing:
A dermatologist can test common shoe chemical allergens with a "shoe kit" or T.R.U.E patch test.
Avoiding Shoe Allergies - Finding Hypoallergenic Shoes
You have to learn how to avoid the chemical that is causing the shoe allergy. Because shoes contain a wide variety of possible irritants, it can be very hard to find shoes that don't cause a reaction. Even if a certain manufacturer and style is OK today, the next pair may come from a different factory using different components.
Ask your dermatologist if they have access to the Contact Allergen Management Program (CAMP) through the American Contact Dermatitis Society (ACDS) and the Contact Allergen Replacement Database (CARD) from Mayo Clinic. Both can provide a list of products that don't contain the allergens that are thought to produce your symptoms.